Texas, 2022

High Wind in Texas, December 28, 2022

December 28, 2022 · NWS LUB · 4 events in 4 counties and zones

Although strong winds aloft were moving over the region on the 28th, thick overcast skies limited the amount of vertical boundary layer mixing. This generally prevented surface winds from becoming strong across a widespread area.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Although strong winds aloft were moving over the region on the 28th, thick overcast skies limited the amount of vertical boundary layer mixing. This generally prevented surface winds from becoming strong across a widespread area. A small break in the clouds across the extreme southern Texas Panhandle allowed rapid boundary layer mixing allowing some of these winds to mix down to the surface from late morning through early afternoon. Additionally, a virga shower produced a severe wind gust of 59 mph at the Lubbock International Airport Automated Surface Observing System (Lubbock County).

Maximum wind gusts from the Texas Tech University West Texas mesonet:

66 mph at Tulia (Swisher County),|62 mph at Vigo Park (Swisher County),|62 mph at Silverton (Briscoe County),|59 mph at Hart (Castro County), and|59 mph at Caprock Canyons State Park (Briscoe County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 28, 11:26 AM CST, 24 minutes earlier.

Area forecast discussion, Dec 28, 11:26 AM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1126 AM CST Wed Dec 28 2022

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 255 AM CST Wed Dec 28 2022

A wealth of Pacific moisture continued to stream northeast over the
region this morning in advance of an upper trough digging into the
Great Basin. Deep SW flow already underway will only amplify further
today before peaking toward sunset with the arrival of a lead
shortwave trough. Fortunately, this later arrival should spare a
larger portion of the CWA from seeing strong winds today; however,
this doesn't appear to be the case in our southwest TX Panhandle
counties where despite ample clouds, the HRRR, NAM and GFS still
prog mixing heights of 2500-3500 feet which tap into a layer of 30
to 40 knot winds. Even as of 2 AM, a lack of boundary layer
decoupling over portions of the central and western TX Panhandle has
been yielding 30-50 knot winds at times with temps holding in the
50s and 60s. Normally these winds decline toward dawn as the LLJ
tapers, but this is unlikely this time as lee troughing will only
sharpen from southeast CO to eastern NM.

HREF and NBM4.1 favor advisory level winds expanding from Parmer to
Briscoe County today which aligns well with the wind maxima from 850-
700mb. Thus, issued a Wind Advisory for these areas until 6 PM at
which point mixing heights collapse. Inherited high temps today were
trimmed a touch lower in most areas given increasing clouds and MOS
values.

Isolated advisory level winds are not out of the question overnight,
especially in the lee of the Caprock in Briscoe County where
turbulent rotors frequently set up in these stronger westerly flow
regimes and keep the boundary layer mixed. As the lead shortwave
trough passes overhead this evening, a surface low will exit CO
ahead of a Pacific cold front and cooler lows in the 30s and 40s.

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 255 AM CST Wed Dec 28 2022

The long-term will begin Thursday, with a broad trough moving across
the Plains and a shortwave trough to our west rotating around the
main trough. As the shortwave moves closer to our area, surface
troughing will form over southeastern Colorado, bringing breezy
westerly winds to the region. Skies will clear through the day,
which will allow for some mixing. Between the tightened surface
gradient and mixing to near 850 mb, we could see peek sustained
winds of 20-25 mph gusting to near 35 mph in some locations Thursday
afternoon. One final lobe will transverse the back side of this
system before it finally moves out late Friday, bringing breezy
westerly winds Friday afternoon. Models have gone back and forth on
whether it will rain going into Saturday. But as stated in previous
discussions, the main lift seems too far north for us to get
precipitation. Thus, we have kept PoPs sub-mentionable (less than
15%.

We will start to warm up going into the weekend, with 60s and maybe
a few 70s expected on Saturday. Our next system will enter the
western CONUS early Sunday. As this upper trough nears the area, it
is progged to close off into a low. The question is where will it
close off at, which will determine if we get rain with it or will
this be just another wind event. Clouds will begin to increase
Monday, helping to keep daytime temperatures in the 50s and 60s. The
trough will drive a cold front through the region late Monday into
Tuesday, bringing cooler temperatures in the 50s to the FA. GKendrick

&&

.AVIATION...
(18Z TAFS)
Issued at 1126 AM CST Wed Dec 28 2022

VFR next 24 hours with a cirrus overcast. Southwesterly winds at
around 20 kt with gusts up to 30 kt will persist at KCDS, KLBB,
and KPVW, through late tonight before diminishing to around 15 kt
early tomorrow morning. Winds will veer to the west-northwest
following the passage of a cold front tomorrow morning with winds
accelerating once again at all terminals. Potentially significant
cross winds on 17/35 at KLBB can be expected for the TAF period.
KPVW METAR remains offline until further notice.

Sincavage

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM CST this evening for TXZ021>024.

&&

SHORT TERM...93
LONG TERM....10
AVIATION...09
Hazardous weather outlook, Dec 28, 3:06 AM CST, 8 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
306 AM CST Wed Dec 28 2022

TXZ021>044-290915-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
306 AM CST Wed Dec 28 2022

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Strong southwest winds of 25 to 35 mph with gusts of 50 mph are
likely today over the far south-central and southwest Texas
Panhandle today. A Wind Advisory is in effect until 6 PM this
evening for these areas. Blowing dust will accompany these higher
winds and result in reduced visibility at times.

Elevated fire weather will develop over much of the outlook area
today as very breezy to windy conditions combine with low relative
humidities and dry fuels.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Castro

When
December 28, 11:50 AM CST
Where
Castro forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

High Wind, Briscoe

When
December 28, 12:35 PM CST to 1:37 PM CST
Where
Briscoe forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

High Wind, Swisher

When
December 28, 12:44 PM CST to 1:23 PM CST
Where
Swisher forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
December 28, 7:03 PM CST
Where
Lubbock forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1062045, 1062044, 1062043, 1062046.